Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 259, NWS Sioux Falls, SD

July 20, 2005Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2005, 2:29 AM CDT for Turner County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 2:29 AM CDT (07:29 UTC)
Expired
Jul 20, 2005, 3:15 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Turner County, SD

The radar

The Sioux Falls radar (KFSD), 46 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1994 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 200729
SVRFSD
SDC125-200815-
/O.NEW.KFSD.SV.W.0259.050720T0729Z-050720T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
229 AM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 315 AM CDT

* AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 16 MILES NORTHWEST OF PARKER TO 15 MILES SOUTHWEST OF
  PARKER...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARION AROUND 240 AM CDT
  MONROE AROUND 245 AM CDT
  PARKER...HURLEY AROUND 250 AM CDT
  DAVIS AROUND 255 AM CDT
  CHANCELLOR AROUND 300 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4348 9738 4319 9739 4319 9695 4349 9695

$$

CJ
2 follow-up statements
000 
WWUS53 KFSD 200740
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 AM CDT WED JUL 20 2005

SDC125-200815-
/O.CON.KFSD.SV.W.0259.000000T0000Z-050720T0815Z/
TURNER SD-
240 AM CDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 AM CDT FOR
TURNER COUNTY...

AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM FROM 9 MILES NORTHWEST OF 
PARKER TO 15 MILES SOUTHWEST OF PARKER...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PARKER AROUND 250 AM CDT
  HURLEY AROUND 255 AM CDT
  DAVIS...CHANCELLOR AROUND 305 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4348 9738 4319 9739 4319 9695 4349 9695

$$

CJ
000 
WWUS53 KFSD 200814
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 AM CDT WED JUL 20 2005

SDC125-200823-
/O.EXP.KFSD.SV.W.0259.000000T0000Z-050720T0815Z/
TURNER SD-
313 AM CDT WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR TURNER COUNTY EXPIRES AT 315
AM CDT...

THE STORM IS NO LONGER SEVERE. WIND GUSTS THROUGH 45 MPH CAN STILL 
BE EXPECTED ACROSS EASTERN TURNER COUNTY THROOUGH 330 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4348 9738 4319 9739 4319 9695 4349 9695

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:50 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 10:50 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 PM CDT TUE JUL 19 2005

.DISCUSSION...
DO NOT ANTICIPATE ANY CHANGES TO THE ZFP TEXT THRU MIDDAY. GOING
HIGHS LOOK OK ATTM. WINDS WL BECOME QUITE STOUT THIS PM AT MOST
LOCATIONS IN THE CWFA...IN THE BREEZY TO WINDY CATEGORY AS SFC PRS
GRADIENT TIGHTENS UP. WINDS OFF THE SFC ALSO INCREASE TO 30 KTS.
OTHERWISE WL HAVE TO EVALUATE THE CHANCES FOR SHORTWV INTERACTION
LATE TNGT ACROSS THE NE QUAD OF THE FA. DETAILS OF THAT COMING UP IN
THE AFTN AFD.

&&

.PREV DISCUSSION...
STARTING PRETTY DRY WITH STG WARMNG SET TO TAKE OVER. CDFNT APPCHG
TNGT BUT CONVECTN POTENTIAL WILL HAVE TO DEAL WITH STG MID LVL
WARMNG AND TIME NEEDED TO GET DEEPR MOISTR BACK INTO FCST AREA. FOR
THESE REASONS WILL KEEP TSTM MENTN FAIRLY LOW THRU WED DESPITE CDFNT
AND INCRG INSTBLTY. BEST SHOT IS PRBLY ERN FCST AREA VERY LATE TNGT
INTO WED MRNG BUT STILL JUST A CHC THERE. WILL LEAVE OUT ALTOGETHER
SWRN FCST AREA WHERE WARMNG SEEMS TOO STG EVEN TO BE OFFSET BY SFC
HEATG. BY THE WAY SLGTLY FAVOR GFS SLWR SPEED ON CDFNT OVER FASTER
ETA.

TEMPS OF COURSE WILL GET QUICKLY BACK TO WARM/HOT LVLS TDA AND THIS
WILL BE ACCOMPANIED BY BREEZY S WNDS.

EVOLUTION OF TSTM POTENTL BECOMES A LTL MORE MUDDY AS FNT MOVES TO
SRN END OF FCST AREA...BUT DESPITE LESS CAPPING AS THIS HAPPENS WILL
STILL BE QUITE WARM AT MID LVLS. WILL GO WITH CHC TSTMS REDVLPG ERN
CWA LATE WED AFTN AND CHC OVER THE S WED NGT.

A LTL COOLNG WED INTO THU THEN WILL SET UP A POTENTL FOR TSTMS THU
NGT AS WE HAVE BEEN CARRYING WITH SOME WAA IN WNWRLY UPR FLOW AND WK
SFC WV MOVG ACRS AREA REFLECTNG UPR IMPULSE.

LTL CHANGE IN EXTNDED FCST FOR FRI THRU MON. WILL KEEP DRY FCST THO
OF COURSE W/O ANY GUARANTEE IN VERY WARM AND UNSTBL AIR. VERY WARM
AT MID LVLS AGAIN SEEMS TO BE THE PRBLM IN GETTING ANYTHING GOING
WITH RDGNG OVER CNTRL PLAINS DIRECTING MOST UPR ENERGY N OF AREA. BY
DAY 7...NEXT MON...NEXT CFP CUD BRING SOME ACTVTY AND WE MAY HAVE TO
EVETUALLY PUT SOMETHING IN...BUT AS INDICATIONS ARE NOT TOO SOLID AT
THIS TIME WILL LEAVE OUT. WILL GO WITH A LTL COOLING IN MON HI TEMPS
AND MORE IN PRELIM NEW DAY 7 GRIDS FOR NEXT TUE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/WILLIAMS
Hazardous weather outlook, Jul 19, 11:42 AM CDT, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT TUE JUL 19 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER EVENING
TONIGHT ALONG AND NORTH OF A JERAULD COUNTY SOUTH DAKOTA TO
SPENCER IOWA LINE. THE PRIMARY THREAT WOULD BE HAIL UP TO THE
SIZE OF QUARTERS...AND DOWNBURST WINDS OF 60 TO 70 MPH. AN UPPER
AIR DISTURBANCE IS MOVING THROUGH THIS AREA...WHICH MAY SPARK A
FEW THUNDERSTORMS AROUND THE HURON VICINITY JUST AFTER EVENING.
ANY STORM ACTIVITY WOULD THEN TRACK EAST AND SOUTHEASTWARD TO THE
I 29 CORRIDOR BETWEEN MIDNIGHT AND 3 AM...THEN POTENTIALLY TO THE
MARSHALL MINNESOTA TO SPENCER IOWA AREAS BETWEEN 3 AM AND 6 AM
EARLY WEDNESDAY MORNING. INDIVIDUAL STORM CELLS WOULD LIKELY MOVE
NORTH NORTHWEST... TO SOUTH TO SOUTHEAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IF THUNDERSTORMS DEVELOP TONIGHT...CONVECTION WOULD LIKELY LINGER
FROM WINDOM MINNESOTA TO STORM LAKE IOWA BETWEEN 6 AM AND 9 AM
WEDNESDAY. THE PRIMARY THREAT FROM THESE STORMS AT THAT TIME OF
DAY WOULD BE THUNDERSTORM WIND GUSTS AROUND 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM AROUND
HURON...BUT
NOT UNTIL AFTER MIDNIGHT ALONG I 29 AND EASTWARD FOR THE AREAS
DESCRIBED ABOVE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 20, 12:40 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     HURON                   44.36N 98.22W
07/20/2005  60 MPH           BEADLE             SD   TRAINED SPOTTER

1235 AM     TSTM WND GST     HURON                   44.36N 98.22W
07/20/2005  62 MPH           BEADLE             SD   ASOS

&&

GH
Local storm report, Jul 20, 12:55 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             3 W CAVOUR              44.37N 98.10W
07/20/2005  0.88 INCH        BEADLE             SD   EMERGENCY MNGR

            WIND ESTIMATED AT 50 MPH.

&&

GH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:53 PM CDTSevere Thunderstorm WarningFSDGregory37 min
Jul 20, 12:01 AM CDTSevere Thunderstorm WarningFSDBeadle44 min
Jul 20, 12:31 AM CDTSevere Thunderstorm WarningFSDJerauld34 min
Jul 20, 12:39 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury51 min
Jul 20, 12:50 AM CDTSevere Thunderstorm WarningFSDSanborn25 min
Jul 20, 12:59 AM CDTSevere Thunderstorm WarningFSDMiner33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.